Kansas, 2002

Hail in Kansas, June 11, 2002

June 11, 2002 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 11, 12:00 PM MST, 20 minutes earlier.

Area forecast discussion, Jun 11, 12:00 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT TUE JUN 11 2002

CHALLENGES REMAIN CHANCES FOR PRECIP TONIGHT (PARTICULARLY) THROUGH
WED NIGHT.

SURFACE FRONT REMAINS STATIONARY IN VCNTY A LINE FROM ELKHART TO
ELLIS TO SMITH CENTER. THIS APPEARS WOULD BE A KEY INITIATION AREA
OF TSRAS THIS AFTERNOON. HOWEVER MODELS INDICATE EMPHASIS WILL SHIFT
OR SPREAD DURING NIGHT ACROSS NW KS IN RESPONSE TO MID LEVEL TROUGH
MOVING INTO AREA BY MIDNIGHT FROM CO.

MODELS HAVING PROBLEMS WITH MID AREA OF COUNTRY BETWEEN BIG UPPER
LOW OVER MT/CANADA BORDER AND WESTERN EDGE OF VERY MOIST AIR FROM TX
PANHANDLE NE THRU CEN KS TO MN. WEAK S/WS MOVING ACROSS AREA FROM
WEST TO EAST WHICH KICK OFF SIG TSRA ACTIVITY AS THEY APPROACH DEEP
MOISTURE. MODELS NOT DOING WELL ON PICKING UP TIMING AND INTENSITY
OF S/WS MASKED IN VERY DRY AIR. WILL LEAN TOWARD AVN...BUT IN
REALITY A MIX...FOR MODEL TO FOLLOW.

TIMING PROBLEMS NOW ENHANCED/SHARPENED TO NW OF FRONT BY INCREASING
UPSLOPE (NE-E) LOW LEVEL FLOW INCREASING LOW LEVEL MOISTURE BEHIND
FRONT. TONIGHT MODELS SHOWING THETAE RIDGE TO EXTEND A FINGER
WESTWARD OVER NW KS INTO FAR E CO...PARTICULARLY BETWEEN 06Z-15Z.
70H S/W TO PASS OVER CWA DURING SAME TIME PERIOD. SO WILL GO WITH
LIKELY TSRAS CENTERED ALONG A LINE FROM NEAR KANORADO ON KS/CO LINE
EAST TO VCNTY OF HILL CITY WITH EMPHASIS OF ACTIVITY DURING ABOVE
PD. WILL PROBABLY START WITH SOME SEVERE AND AS ACTIVITY SPREADS
TREND TOWARD MCS AND MORE WIDESPREAD/GENERAL THUNDERSTORM ACTIVITY.
PRECIPITABLE WATER AMOUNTS INCREASING LATE AND MODELS SHOW .75 TO
1.00 VALUES COMMON AT THAT TIME IN AREA NOTED. WILL LESSEN TO CHANCE
POPS FROM NE BORDER NORTH AND IN EXTREME SOUTHERN PTN CWA. OF COURSE
ALL DEPENDS ON POSITION AND TRACK OF VORT AND RESULT
MCS.

MODELS SHOW ACTIVITY SLOW TO MOVE EAST OUT OF AREA WED SO WILL KEEP
CHANCE POPS THROUGHOUT DAY. MODELS SHOW ANOTHER SURGE OF CAA IN LOW
LEVELS WED EVENING AND ANOTHER S/W. HOWEVER LOOKS DRIER BY THEN AS
UPPER LOW (CENTERED NEAR ND/CANADA BORDER) MOVES EAST WITH SOUTH
AXIS MOVING THROUGH PLAINS PUSHING MOIST AIR FURTHER EAST. SO WILL
GO WITH SLIGHTLY LOWER POPS WEDS EVENING. THU AM SFC HIGH BEGINS TO
MOVE/RIDGE SE INTO AREA FROM MT...BOTH DRYING AND COOLING AREA.
LOWEST TEMPS OF WEEK/PD STILL LOOK TO BE FRI AM WITH SOME AREAS
DROPPING INTO 40S.

UPPER LOW MOVES INTO GREAT LAKES AREA FRI/SAT AND RIDGE TO WEST
BEGINS TO BUILD AND MOVE INTO PLAINS AREA. WILL STAY WITH CHANCE
TSRAS SAT AS S/W STILL INDICATED TO COME SE THROUGH HALTING RIDGE NW
FLOW. WARMUP BEGINS SUN WITH PC SKIES AND TEMPS RETURNING TO NORMAL.
BY TUE WARM-TO-HOT PM TEMPS IN 90S AND S/W APPROACHING BRINGS RETURN
OF TSRA CHANCES.

.GLD...NONE.

RJC

In the hours before

Special weather statement, Jun 11, 9:24 AM MST, 2 hours 56 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-112030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1024 AM MDT TUE JUN 11 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

A FRONT WILL REMAIN STATIONARY FROM WESTERN IOWA TO SOUTHEAST
COLORADO THROUGH THIS EVENING. ALTHOUGH LOW LEVEL MOISTURE HAS
DECREASED ACROSS THE TRI-STATE AREA...THE AIR MASS WILL BE MARGINALLY
UNSTABLE. THE MOST UNSTABLE AIR WILL BE CLOSER TO THE FRONT...MAINLY
EAST OF A MCCOOK NEBRASKA TO TRIBUNE KANSAS LINE. UPSLOPE WINDS AND A
WEAK UPPER LEVEL DISTURBANCE WILL ENHANCE CONVECTIVE DEVELOPMENT.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED AFTER 3 PM MDT
(4 PM CDT) OVER THE EASTERN COLORADO COUNTIES. THE STORMS WILL MOVE
EAST DURING THE EVENING AND ENCOUNTER MORE UNSTABLE AIR. SOME STORMS
MAY BECOME SEVERE. THE MAIN THREAT WILL BE LARGE HAIL. HOWEVER...
THERE WILL BE ENOUGH LOW LEVEL WIND SHEAR CLOSER TO THE FRONT THAT
SUPERCELLS AND ISOLATED TORNADOS MAY DEVELOP.

CONDITIONS WILL CHANGE LITTLE WEDNESDAY. THEREFORE...SEVERE
THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE AFTERNOON AND
EVENING.

MENTZER

The radar

The Goodland radar (KGLD), 128 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Decatur

When
June 11, 12:20 PM MST
Where
Decatur County, 4 mi N of Jennings
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.733, -100.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306493.